Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Topeka, KS

August 23, 2016Cloud County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2016, 7:08 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2016, 7:08 PM CDT (00:08 UTC)
Expired
Aug 23, 2016, 8:00 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cloud County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:10 PM CDTFUNNEL CLOUD6 Ssw Aurora, KSPHOTO SHARED ON SOCIAL MEDIA OF A NEW FUNNEL FORMING
Aug 23, 7:15 PM CDTTORNADO6 Ssw Aurora, KSBRIEF TORNADO TOUCHED DOWN ON HWY 24TH AND 200TH ROAD. REPORTED BY SOCIAL MEDIA, PHOTOS, AND THE PUBLIC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1880 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.9
Supercell composite
14.4

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS53 KTOP 240008
SVRTOP
KSC029-143-240100-
/O.NEW.KTOP.SV.W.0217.160824T0008Z-160824T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 800 PM CDT

* AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
  AURORA...MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MILTONVALE AND AURORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3945 9757 3946 9737 3925 9737 3930 9759
TIME...MOT...LOC 0007Z 274DEG 11KT 3938 9755 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:39 PM CDT, 29 minutes earlier.

Area forecast discussion, Aug 23, 6:39 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
639 PM CDT TUE AUG 23 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 325 PM CDT TUE AUG 23 2016

Latest water vapor satellite loop had a wave exiting northeast
Kansas with another more subtle wave over northeast Oklahoma. VWP
profiles from radar show a 45 to 50 kt mid level jet from southwest
Oklahoma into southeast Kansas. A surface trough/dry line was
located across western Kansas this afternoon. Dew points have
increased into the lower 70s across northeast Kansas this afternoon.
Confidence is low to moderate with respect to convective development
across the area. Hi resolution models as well as the NAM and GFS
offer differing scenarios this evening and tonight. The upper low
over southern Canada will gradually move east tonight and Wednesday.
This will nudge the cold front southward through the day on
Wednesday into north central and northeast Kansas. Tonight could see
isolated to scattered storms. Shear is around 25 kts and MLCAPE
averages around 3000 J/kg. If storms do develop they will have the
potential to produce strong wind gusts and hail. Higher confidence
for storms on Wednesday along the front and ejecting wave from the
southwest. Atmosphere will be quite moist with precipitable water
values approaching two inches. By afternoon the shear increases to
around 30 kts with MUCAPE of 1500-2000 J/kg along with steepening
mid level lapse rates will yield an environment for severe storms.
Convergence along the front along with ascent from the approaching
wave should get storms going along the front in the afternoon.
Environment will be favorable for supercells with line segments
developing along the front. Large hail and damaging winds will be
the main hazards. Lows tonight will be in the upper 60s to lower
70s. Highs on Wednesday will range from the lower 80s northwest to
the lower 90s in east central.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 325 PM CDT TUE AUG 23 2016

By Thursday at 00Z, the surface front should be hung up over the
area stretching from southwest to northeast across the entire state
of Kansas.  Afternoon convection may be ongoing at this point, and
with 30kt 0-6km shear and over 1000 J/kg CAPE still available,
severe storms are not out of the question.  Steep mid level lapse
rates indicate the main threat will be strong winds and hail with
storms mainly focused near the frontal boundary.  PWATS look to be
near or over two inches for a majority of northeast Kansas through
the night, and with the front hung up, rain looks to be ongoing in
the overnight hours creating a concern for heavy rain and localized
flooding.  By Thursday afternoon, the front looks to push southeast
of the area; however a upper wave moving over the southwest flow
over Kansas makes it way providing at least some chance for more
storms, mainly across central and east central Kansas where the
heaviest rain should be focused.

By Friday afternoon a mid level high pressure will be over the
southeast CONUS while a trough moves in over the northwest.  This
trough will move east and dig into the northern plains by Saturday
afternoon bringing more chances for storms through Sunday.
Precipitation chances continue until Tuesday with southerly flow
providing moisture transport to the area along with some upper
disturbances.

Temperatures start cooler for Thursday and Friday as the front moves
through before beginning to warm up again into the weekend.  Overall
highs will be in the 80s, and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 624 PM CDT TUE AUG 23 2016

TSRA developing to the west and north may impact terminals after
01Z at KMHK and 05Z at KTOP/KFOE. Mentioned VCTS as coverage is
scattered through 08Z. VFR is forecast to prevail, however if
site is directly impacted by TSRA then IFR or lower is likely.
LLWS is also of concern aft 04Z with southerly sfc winds backing
towards the southwest while winds at 2 kft peak near 50 kts from
the southeast.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Heller
AVIATION...Prieto
Hazardous weather outlook, Aug 23, 3:34 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
334 PM CDT TUE AUG 23 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
334 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH THE PRIMARY
HAZARDS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
NIGHT WITH THE BEST CHANCES NORTH OF INTERSTATE 70. THERE IS
ANOTHER SMALL CHANCE FOR SEVERE STORMS THURSDAY. ON BOTH DAYS THE
MAIN THREATS WILL BE STRONG WINDS AND HAIL.

LOCALLY HEAVY RAIN COULD LEAD TO FLASH FLOODING WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 23, 5:28 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE AUG 23 2016

KSZ008-020-232300-
CLOUD-REPUBLIC-
528 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND CLOUD
COUNTIES UNTIL 600 PM CDT...

AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF JAMESTOWN...MOVING NORTHEAST AT 15 MPH. A SECOND
STRONG THUNDERSTORM WAS 5 MILES SOUTH OF SIMPSON...MOVING NORTHEAST
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...GLASCO AND AURORA.

LAT...LON 3952 9793 3981 9765 3951 9739 3931 9768
      3931 9793
TIME...MOT...LOC 2227Z 239DEG 14KT 3949 9779
Local storm report, Aug 23, 6:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 N AURORA              39.52N 97.53W
08/23/2016  E0.88 INCH       CLOUD              KS   PUBLIC

&&

JP
Local storm report, Aug 23, 6:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 S CONCORDIA           39.54N 97.66W
08/23/2016  E1.00 INCH       CLOUD              KS   PUBLIC

&&

BDRAKE
Local storm report, Aug 23, 6:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     CONCORDIA AIRPORT       39.55N 97.65W
08/23/2016  M52 MPH          CLOUD              KS   ASOS

&&

BDRAKE
Special weather statement, Aug 23, 6:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT TUE AUG 23 2016

KSZ008-240015-
REPUBLIC-
645 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC COUNTY
UNTIL 715 PM CDT...

AT 644 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COURTLAND...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCANDIA...COURTLAND AND NORWAY.

LAT...LON 3987 9793 3987 9784 3971 9765 3965 9778
      3966 9793
TIME...MOT...LOC 2344Z 222DEG 16KT 3973 9791
Local storm report, Aug 23, 6:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     7 SW AURORA             39.38N 97.62W
08/23/2016                   CLOUD              KS   TRAINED SPOTTER

            ON HWY 24 AND 170 TH ROAD. MULTIPLE REPORTS FROM SPOTTERS
            AND A PHOTO FROM SOCIAL MEDIA. HAS SINCE DISSIPATED.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:09 PM CDTAreal Flood AdvisoryTOPCloud3 hr
Aug 23, 7:28 PM CDTTornado WarningTOPCloud32 min
Aug 23, 7:56 PM CDTSevere Thunderstorm WarningTOPClay, Cloud49 min
Aug 23, 8:03 PM CDTAreal Flood AdvisoryTOPClay, Cloud3 hr
Aug 23, 8:15 PM CDTSevere Thunderstorm WarningTOPClay30 min
Aug 23, 8:41 PM CDTSevere Thunderstorm WarningTOPClay, Riley64 min
Aug 23, 9:06 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley39 min
Aug 23, 9:41 PM CDTSevere Thunderstorm WarningTOPPottawatomie33 min
Aug 23, 10:19 PM CDTSpecial Weather StatementTOPRiley26 min
Aug 23, 10:20 PM CDTSpecial Weather StatementTOPRiley25 min
Aug 23, 10:45 PM CDTSpecial Weather StatementTOPPottawatomie30 min
Aug 24, 4:04 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Douglas, Jackson, Jefferson and 6 more18 hr
Aug 24, 4:50 PM CDTSpecial Weather StatementTOPWashington25 min
Aug 24, 5:16 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Washington44 min
Aug 24, 6:00 PM CDTSpecial Weather StatementTOPNemaha30 min
Aug 24, 6:16 PM CDTSpecial Weather StatementTOPShawnee29 min
Aug 24, 6:28 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee47 min
Aug 24, 6:40 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon35 min
Aug 24, 6:42 PM CDTSevere Thunderstorm WarningTOPBrown31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.